Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 18, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 24, 2023, 8:32 PM CDT for McLeod County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2023, 8:32 PM CDT (01:32 UTC)
- Expired
- Jun 24, 2023, 9:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McLeod County, MN
The radar
The Minneapolis radar (KMPX), 49 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:32 PM CDT | HAIL 1 | Biscay, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
012
WUUS53 KMPX 250132
SVRMPX
MNC085-250200-
/O.NEW.KMPX.SV.W.0018.230625T0132Z-230625T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
832 PM CDT Sat Jun 24 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern McLeod County in central Minnesota...
* Until 900 PM CDT.
* At 831 PM CDT, a severe thunderstorm was located near Silver Lake,
or 7 miles east of Hutchinson, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Silver Lake around 850 PM CDT.
Other locations in the path of this severe thunderstorm include
Lester Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4483 9429 4498 9421 4498 9420 4491 9401
4490 9402 4480 9423
TIME...MOT...LOC 0131Z 224DEG 10KT 4486 9422
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye1 follow-up statement
748
WWUS53 KMPX 250143
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
843 PM CDT Sat Jun 24 2023
MNC085-250200-
/O.CON.KMPX.SV.W.0018.000000T0000Z-230625T0200Z/
McLeod MN-
843 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN MCLEOD COUNTY...
At 843 PM CDT, a severe thunderstorm was located over Silver Lake, or
9 miles east of Hutchinson, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lester Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4485 9423 4498 9421 4498 9420 4491 9401
4490 9402 4483 9417
TIME...MOT...LOC 0143Z 224DEG 10KT 4488 9419
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DyeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:14 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 24, 7:14 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 714 PM CDT Sat Jun 24 2023 .UPDATE... Issued at 657 PM CDT Sat Jun 24 2023 This Evening...Thunderstorms continue across mainly western Wisconsin, with the main threat being locally heavy rain. The cold pool has outrun the main convection, and the risk for damaging wind or hail is low. Meanwhile a narrow ribbon of 1000 to 2000 J/kg of MLCAPE remains across central Minnesota. HiRes models continue to indicate that thunderstorms will develop later this evening, generally in the 8pm-9pm time frame, and move eastward. The upper level jet will aid in forcing for ascent, but the effective shear will remain around 30 kts, or on the lower end of the severe weather threshold. With that said, a few storms could end up producing some severe hail or gusty winds later this evening into the early overnight hours, but the window of opportunity is small as the instability starts to decrease after sunset, and the convection transitions to mainly showers after midnight. Otherwise the rest of the forecast remains on track, with a cool, breezy, and cloudy day tomorrow with scattered rain showers. && .DISCUSSION...(This evening through Saturday) Issued at 336 PM CDT Sat Jun 24 2023 KEY MESSAGES: - Scattered to numerous thunderstorms through this evening, some strong to severe with large hail and strong winds. - Rain lingers through Sunday, some isolated thunder possible, with the next chance for rain mid to late next week. - Cooler, closer to normal, temperatures over the next week. Well-developed low pressure center is slowly rotating eastward over the eastern Dakotas this afternoon, with a well-defined warm sector over the WFO MPX coverage area. Plenty of low-mid level moisture is available as shown by the morning MPX RAOB (1.3" PWAT) and dewpoints in the low-mid 60s over most of the coverage area, particularly the MN side. The surface low will have minimal motion eastward through this evening and the overnight hours, only moving to nearly atop KMSP by daybreak Sunday. As such, gradually veering winds with height will remain in place over southern MN in conjunction with modest low-level jetting under the southern periphery of the upper-level trough. While upper level support isn't overly impressive, which is contributing to the more chaotic nature of storm development and organization at the start, additional storm development is expected through the rest of the afternoon-evening hours due to plentiful leftover residual boundaries from the decaying morning convection. Per multiple CAMs, several rounds of storms can be expected from late this afternoon through most of tonight as the surface low and associated upper low move into and over central-southern MN in tandem tonight. The low LCLs and elevated SRHs in the 0-1km and 0-3km layers will contribute to a few storms containing rotation leading to funnel clouds and/or a tornado or two. As the evening progresses, more storm mergers are expected to transition the main hazards to large hail and strong/damaging wind gusts. Overall coverage will not be all that much but the best timing of any severe thunderstorms will be through about 03z or so. In addition, slow storm motions within this highly moist environment will also be conducive to pockets of heavy rain through this evening. Storm intensity will diminish late evening through the overnight hours as the individual storms move off to the east and northeast, distancing themselves from the better instability to the west. There will be a small lull in the activity close to daybreak Sunday morning then additional showers and few non-severe thunderstorms are expected on Sunday as the upper low moves atop the coverage area, resulting in showers rotating over MN/WI during the day tomorrow. Rain chances will gradually diminish Sunday evening through Sunday night as the surface low picks up impetus to move into the Great Lakes and weak high pressure moves into the Upper Midwest from the Dakotas. Generally dry weather will persist across the WFO MPX coverage area Monday into Tuesday. However, as a more zonal to northwest flow aloft develops over the northern tier states combined with a quasi-stationary front settling over the region, rain chances will return to the forecast for the middle to latter portion of next week. As for temperatures, the prolonged heat of the past few days will be a thing of the past as more seasonal/normal temperature values take hold over the region. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 657 PM CDT Sat Jun 24 2023 Periods of showers and thunderstorms this evening, transitioning to mainly rain showers late tonight into Sunday. Clouds will increase as well, with MVFR ceilings expected. Winds will become northwest as colder air moves across the region, with gusts near 20 kts during the late morning and afternoon. KMSP... Most of the convection will be over by 00Z, but there will be a second area of storms to the west that develops around 02Z, and this could impact KMSP later this evening. Once it moves through, expect mainly rain showers with MVFR clouds. /OUTLOOK FOR KMSP/ Mon...Mainly VFR. Chc -SHRA/MVFR. Wind NW 15G25kts. Tue...VFR. Wind N 5-10 kts becoming NE. Wed...Mainly VFR. Chc -SHRA/MVFR. Wind SE 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JRB DISCUSSION...JPC AVIATION...JRB
Hazardous weather outlook, Jun 24, 2:53 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 253 PM CDT Sat Jun 24 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 253 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Air Quality Alert for ozone remains in effect through this evening for western Wisconsin. Widespread thunderstorms are expected through this evening. Severe thunderstorms and heavy rain are possible for areas south of Interstate 94, particularly near the Interstate 90 corridor. Large hail and damaging winds are the main hazards but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms are expected for much of the area during the daytime hours on Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Jun 24, 4:59 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Sat Jun 24 2023
MNZ068-069-242230-
Carver MN-Scott MN-
459 PM CDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of central Scott and
southeastern Carver Counties through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belle Plaine, or 30 miles southwest of Minneapolis, moving northeast
at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carver, Shakopee, Chaska, Chanhassen and Victoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4463 9379 4463 9377 4468 9377 4468 9385
4485 9366 4479 9352 4461 9375
TIME...MOT...LOC 2159Z 215DEG 23KT 4468 9374
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PEMSpecial weather statement, Jun 24, 5:06 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
506 PM CDT Sat Jun 24 2023
WIZ024-242230-
Pierce WI-
506 PM CDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of central Pierce
County through 530 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bay City, or 6 miles north of Red Wing, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ellsworth around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4460 9256 4461 9258 4462 9262 4481 9245
4475 9233 4457 9252 4457 9255
TIME...MOT...LOC 2206Z 215DEG 35KT 4465 9252
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PEMSpecial weather statement, Jun 24, 5:09 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
509 PM CDT Sat Jun 24 2023
WIZ025-242245-
Dunn WI-
509 PM CDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of northwestern Dunn
County through 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Knapp, or 8 miles west of Menomonie, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Boyceville around 520 PM CDT.
Other locations in the path of this storm include Wheeler.
This includes Interstate 94 in Wisconsin between mile markers 33 and
40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4505 9177 4484 9206 4488 9214 4491 9214
4514 9195
TIME...MOT...LOC 2209Z 215DEG 32KT 4491 9208
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PEMSpecial weather statement, Jun 24, 5:22 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
522 PM CDT Sat Jun 24 2023
MNZ060-068-242245-
Hennepin MN-Carver MN-
522 PM CDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of southwestern
Hennepin and east central Carver Counties through 545 PM CDT...
At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chaska, or 20 miles southwest of Minneapolis, moving northeast at 35
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Chanhassen around 530 PM CDT.
Mound, Minnetrista and Excelsior around 535 PM CDT.
Eden Prairie, Orono and Wayzata around 540 PM CDT.
Other locations in the path of this storm include Plymouth,
Minnetonka, St. Louis Park, Golden Valley and Hopkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4474 9366 4480 9378 4505 9354 4498 9337
TIME...MOT...LOC 2222Z 217DEG 31KT 4483 9363
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PEMSpecial weather statement, Jun 24, 5:33 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
533 PM CDT Sat Jun 24 2023
WIZ014-023-242300-
Polk WI-St. Croix WI-
533 PM CDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of northwestern St.
Croix and south central Polk Counties through 600 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Somerset, or 19 miles north of River Falls, moving north at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Star Prairie around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4505 9260 4509 9268 4528 9263 4523 9244
TIME...MOT...LOC 2233Z 201DEG 27KT 4514 9263
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
PEMSpecial weather statement, Jun 24, 8:18 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
818 PM CDT Sat Jun 24 2023
MNZ066-250145-
McLeod MN-
818 PM CDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of northeastern McLeod
County through 845 PM CDT...
At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Lake, or 6 miles southeast of Hutchinson, moving northeast at
15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Silver Lake, Winsted and Lester Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4480 9437 4498 9421 4498 9405 4496 9401
4490 9401 4475 9431
TIME...MOT...LOC 0117Z 220DEG 11KT 4485 9426
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DyeThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:18 PM CDT | Special Weather Statement | MPX | McLeod | 27 min |
| Jun 24, 8:35 PM CDT | Special Weather Statement | MPX | Mille Lacs | 40 min |
| Jun 24, 9:02 PM CDT | Special Weather Statement | MPX | Carver | 28 min |
| Jun 24, 9:02 PM CDT | Special Weather Statement | MPX | Pope | 43 min |
| Jun 24, 9:37 PM CDT | Special Weather Statement | MPX | Carver | 23 min |
| Jun 24, 10:11 PM CDT | Special Weather Statement | MPX | Cottonwood | 49 min |
| Jun 24, 10:32 PM CDT | Special Weather Statement | MPX | Hennepin | 13 min |
| Jun 24, 10:53 PM CDT | Special Weather Statement | MPX | Brown, Watonwan | 52 min |
| Jun 24, 11:10 PM CDT | Special Weather Statement | MPX | Martin | 35 min |
| Jun 24, 11:24 PM CDT | Special Weather Statement | MPX | Martin, Nicollet | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.